Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 56, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 3, 2003, 4:45 PM CST for Kiowa County, Oklahoma. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 3, 2003, 4:45 PM CST (22:45 UTC)
- Expired
- Apr 3, 2003, 5:30 PM CST
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Kiowa County, OK
The radar
The Altus AFB radar (KFDR), 64 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 3:20 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Sill, OK (KFSI), launched 12:00Z, 10.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 472 m²/s²
- 0-3 km storm-relative helicity
- 506 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
492 WUUS54 KOUN 032245 SVROKC OKC075-032330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 444 PM CST THU APR 3 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KIOWA COUNTY IN SOUTHWEST OKLAHOMA * UNTIL 530 PM CST * AT 444 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7 MILES WEST OF ROOSEVELT...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BABBS...GOTEBO...HOBART... ROOSEVELT AND SEDAN HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. LAT...LON 3490 9926 3477 9910 3498 9865 3511 9899 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:40 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 3, 3:40 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 340 PM CST THU APR 3 2003 SHORTWAVE AND ASSOCIATED PRECIP CONTINUES TO PUSH INTO EASTERN OKLAHOMA THIS AFTERNOON...WHILE CLEAR SKIES HAS RESULTED IN DESTABILIZATION ACROSS WESTERN PARTS OF THE FA. EXPECT STORMS TO CONTINUE TO DEVELOP ALONG DRYLINE LATE THIS AFTERNOON INTO THIS EVENING WITH HIGHEST SEVERE RISK ACROSS SOUTHWEST OK AND WESTERN NORTH TEXAS. THINK WITH THE LOSS OF HEATING THAT SEVERE RISK WILL DECREASE. WILL GO WITH A DRY FORECAST FRIDAY INTO FRIDAY NIGHT AND WILL STAY CLOSE TO MAV GUIDANCE NUMBERS FOR HIGHS AND LOWS. COLD FRONT SHOULD CLEAR MOST OF FA BY LATE AFTERNOON FRIDAY. BEST CHANCE FOR THUNDERSTORMS WILL LIKELY OCCUR AS FRONTAL BOUNDARY LIFTS BACK NORTH SATURDAY INTO SATURDAY NIGHT AS SURFACE LOW DEVELOPS TO THE WEST IN RESPONSE TO STRONG WESTERN TROUGH. AVN AND ETA BRING FRONT THROUGH WESTERN PARTS OF FA QUICKER THAN PREVIOUS FORECAST SO WILL LOWER HIGHS ACROSS NORTHERN SECTIONS ON SUNDAY. LOOKS LIKE BEST CHANCE FOR SEVERE STORMS WILL BE ACROSS CENTRAL AND EASTERN OKLAHOMA SUNDAY AFTERNOON. AFTER FRONT PUSHES SOUTH OF THE AREA SUNDAY...EXPECT MAINLY DRY CONDITIONS WITH A GRADUALLY WARM-UP STARTING TUESDAY. FCSTID = SIX OKC 57 73 45 69 / 20 10 10 20 HBR 52 72 44 69 / 30 10 10 20 SPS 55 75 46 73 / 30 10 10 20 GAG 47 69 37 62 / 00 10 10 20 PNC 55 67 38 64 / 20 10 10 20 DUA 61 78 50 74 / 20 20 10 20 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Apr 3, 2:39 PM CST, 2 hours 6 minutes before
OKZ004>048-050>052-TXZ083>090-041300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CST THU APR 3 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LOCATIONS ALONG AND WEST
OF A LINE FROM CHEROKEE...TO WATONGA...TO LAWTON...TO WICHITA FALLS.
TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS...IF STORMS OCCUR...WILL BE
BETWEEN 3 PM AND 10 PM THIS AFTERNOON AND EVENING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGERS IN AND NEAR THIS AREA
MAY NEED TO IMPLEMENT SEVERE WEATHER OPERATIONS THIS AFTERNOON AND
EVENING.
DISCUSSION...
A DRYLINE CONTINUES TO BECOME BETTER DEFINED ACROSS NORTHWESTERN
OKLAHOMA AND THE EASTERN TEXAS PANHANDLE. THE DRYLINE AT MID
AFTERNOON WAS LOCATED ALONG A LINE FROM FREEDOM...TO REYDON...TO
CHILDRESS AND WILL MOVE EASTWARD THIS AFTERNOON AND EVENING. LOW
LEVEL MOISTURE CONTINUES TO INCREASE ACROSS THE AREA...WITH
DEWPOINTS IN THE LOW 60S IN MANY LOCATIONS TO THE EAST OF THE
DRYLINE. WINDS HAVE BEGUN TO BACK AND AFTERNOON HEATING CAUSING THE
DESTABILIZATION OF THE ATMOSPHERE AHEAD OF THE DRYLINE. THE
INSTABILITY AND WIND SHEAR WILL SUPPORT ISOLATED SUPERCELLS...WITH
LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT.
THUNDERSTORMS ALSO MAY DEVELOP TONIGHT OVER PARTS OF CENTRAL AND
EASTERN OKLAHOMA...AHEAD OF A COLD FRONT WHICH WILL MOVE SOUTH INTO
THE AREA OVERNIGHT. ANY THUNDERSTORMS TONIGHT ARE MORE LIKELY TO BE
ELEVATED...AND THUS ARE LESS LIKELY TO BE SEVERE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY APRIL 4.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
WARM...WINDY...AND DRY CONDITIONS WILL RESULT IN EXTREME FIRE DANGER
AGAIN TODAY OVER WESTERN OKLAHOMA AND PARTS OF WESTERN NORTH
TEXAS...WEST OF THE DRY LINE. A RED FLAG WARNING IS IN EFFECT TODAY
FOR THESE AREAS. ADDITIONAL INFORMATION CAN BE FOUND IN OUR FIRE
WEATHER PRODUCTS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS ON FRIDAY MORNING
OVER SOUTHEAST OKLAHOMA...AS THE COLD FRONT MOVES THROUGH THAT AREA.
THUNDERSTORM CHANCES WILL INCREASE AGAIN LATE SATURDAY INTO SUNDAY
AS THE FRONT LIFTS BACK NORTH AS A WARM FRONT TOWARD THE AREA...AND
A MODERATELY STRONG UPPER LEVEL DISTURBANCE MOVES EAST INTO THE
CENTRAL PLAINS. THERE CONTINUES TO BE A POSSIBILITY OF SEVERE
THUNDERSTORMS OVER THE WEEKEND...MAINLY LATE SATURDAY NIGHT AND
SUNDAY.
OTHER HAZARDOUS WEATHER...
A FREEZE IS POSSIBLE NEXT TUESDAY MORNING OVER PARTS OF NORTHERN AND
WESTERN OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY APRIL 4.
25In the hours before
Special weather statement, Apr 3, 3:02 PM CST, 1 hour 43 minutes before
OKZ035>038-032200- SIGNIFICANT WEATHER ADVISORY...CORRECTED UGC NATIONAL WEATHER SERVICE NORMAN OK 302 PM CST THU APR 3 2003 A CLUSTER OF STRONG THUNDERSTORM WAS CENTERED 15 MILES SOUTHWEST OF ALTUS AT 258 PM CST...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY ACROSS JACKSON COUNTY INCLUDING THE ALTUS AREA. LARGE HAIL WOULD BE THE PRIMARY THREAT WITH ANY SEVERE STORMS. THESE STORMS WILL LIKELY CONTINUE MOVING NORTHEAST INTO KIOWA...TILLMAN AND COMMANCHE COUNTIES AFTER 345 PM.
Special weather statement, Apr 3, 3:02 PM CST, 1 hour 43 minutes before
OKC055-065-075-141-032200- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 302 PM CST THU APR 3 2003 A CLUSTER OF STRONG THUNDERSTORM WAS CENTERED 15 MILES SOUTHWEST OF ALTUS AT 258 PM CST...MOVING NORTHEAST AT 30 MPH. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY ACROSS JACKSON COUNTY INCLUDING THE ALTUS AREA. LARGE HAIL WOULD BE THE PRIMARY THREAT WITH ANY SEVERE STORMS. THESE STORMS WILL LIKELY CONTINUE MOVING NORTHEAST INTO KIOWA...TILLMAN AND COMMANCHE COUNTIES AFTER 345 PM.
Special weather statement, Apr 3, 4:31 PM CST, 14 minutes before
OKZ035-032330- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 431 PM CST THU APR 3 2003 AT 431 PM...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF ROOSEVELT. THIS STORM HAS INTENSIFIED AND COULD BECOME SEVERE AS IT MOVES NORTHEAST AT 25 MPH. PEOPLE IN KIOWA COUNTY SHOULD MONITOR THIS STORM AND BE ALERT FOR WARNINGS OR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. SMITH
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 5:29 PM CST | Severe Thunderstorm Warning | OUN | Caddo, Kiowa | 46 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.